Peripheral Neuropathy From Cancer Chemotherapy

Neuropathy from chemotherapy can be a very annoying symptom, both due to the symptoms it causes and the effect it can have on your quality of life. It may also interfere with treatment, resulting in a need to lower the dose of a medication or discontinue chemotherapy altogether.

Neuropathy currently affects about one-third to one-half of people going through chemotherapy and is becoming more common. That said, the incidence of neuropathy among people with cancer is underdiagnosed.

Woman holding hand and in pain
Westend61 / Getty Images

Causes

Peripheral nerves — that is, nerves outside of the brain that travel to the extremities are lined with a substance called myelin. Myelin can be thought of as similar to the outer covering on an electrical cord and allows information to travel rapidly and smoothly along the nerve. When the cells that manufacture myelin are damaged by the toxic effects of chemotherapy, less myelin is produced, and signals that travel along the nerve are slowed down or interrupted.

Symptoms

The symptoms of neuropathy often occur in what is called a “stocking and glove” distribution, meaning the symptoms are most pronounced in your hands where you would wear a glove or your feet and ankles where you would wear stockings. Some of the symptoms, according to the Mayo Clinic, may include but are not limited to:

  • Gradual onset of numbness, prickling or tingling in your feet or hands leading upward into your legs and arms
  • Sharp, jabbing, throbbing or burning pain
  • Heightened and extreme sensitivity to touch
  • Pain in your feet when putting weight on them or when they're under a blanket

These symptoms can result in annoying limitations such as:

  • Difficulty using your hands to pick up objects (dropping items is common), buttoning clothes, typing on a computer, or playing the piano
  • Difficulty with your feet due to weakness and lack of sensation, resulting in tripping, or difficulty placing your feet when walking
  • Loss of muscle mass and strength

Neuropathy can also affect other regions of the body such as the bowel (causing constipation and digestive problems), the bladder (making it more difficult to urinate) and can cause changes in your breathing and heart rate.

When Does Neuropathy Occur?

Neuropathy usually begins shortly after chemotherapy and can worsen with subsequent chemotherapy sessions. Following chemotherapy, the symptoms improve gradually over a period of several months, but in some cases, the symptoms may be permanent.

Chemotherapy Drugs That Cause Neuropathy

The Foundation for Peripheral Neuropathy lists chemotherapy-induced medications that commonly cause neuropathy including:

  • Anti-alcohol drugs (Disulfiram)
  • Anticonvulsants: Phenytoin (Dilantin®)
  • Cancer medications (Cisplatin)
  • Vincristine
  • Heart or blood pressure medications (Amiodarone)
  • Hydralazine
  • Perhexiline
  • Infection fighting drugs (Metronidazole, Flagyl®, Fluoroquinolones: Cipro®, Levaquin®)
  • Nitrofurantoin
  • Thalidomide
  • INH (Isoniazid)
  • Skin condition treatment drugs (Dapsone)

Who Is Affected?

Anyone can be affected by neuropathy during chemotherapy, but symptoms may be worse if you have another condition that can also cause neuropathy such as:

  • Diabetes
  • Malnutrition
  • Alcohol dependency
  • A prior history of peripheral neuropathy from any cause including chemotherapy

Treatments

Depending on how severe your symptoms are, your healthcare provider may recommend discontinuing your treatment, or changing or spreading out the dose of the medication that is likely causing your symptoms.

Medications may be used if you are experiencing pain. For mild symptoms, pain medications such as Tylenol (acetaminophen) or Advil (ibuprofen) may provide adequate relief. For more severe pain, the American Cancer Society reports the below medications for relief:

  • Steroids
  • Patches and creams with numbing medication including lidocaine patches or capsaicin cream
  • Anti-depressants
  • Anti-seizure
  • Opioids or narcotics

Complementary therapies may also help relieve the pain from chemotherapy-induced peripheral neuropathy, according to the American Cancer Society and include:

  • Electrical nerve stimulation
  • Occupational therapy
  • Physical therapy
  • Relaxation therapy
  • Guided imagery
  • Distraction
  • Acupuncture
  • Biofeedback

Prevention

Several treatments have been evaluated to see if they might provide protection against neuropathy during chemotherapy. Studies have found that the use of calcium and magnesium, as well as Cymbalta, may help prevent chemotherapy-induced neuropathy, but there is a concern that these also may reduce the effectiveness of chemotherapy.

Vitamin E may also have a role in preventing peripheral neuropathy, thought the type of vitamin E may be important. It had been thought that acetyl-l-carnitine may aid in preventing neuropathy, but more recent studies suggest it may actually worsen symptoms.

In addition, cryotherapy (holding hands and feet in cold water or jacketed gloves/leg socks) is believed by many to be effective.

Coping

The first step in coping with neuropathy is to discuss your symptoms with your healthcare provider. They may recommend a change in your chemotherapy regimen. If changing your treatment is not possible, they may have some tips on coping with the symptoms or may prescribe medications to help with pain if they are needed.

Other steps that you can take on your own include:

  • Protecting your hands and feet from extremes in heat and cold — wearing good, comfortable shoes and using gloves when out in the cold or when cleaning or gardening.
  • Checking your hands and feet daily for any sores that you might otherwise not feel due to the decreased sensation.
  • Practicing caution when handling objects (such as cooking) that you may not be able to grip well.
  • ”Fall-proofing” your home environment, being careful to remove objects that might cause you to trip.
  • Avoiding prolonged standing.
  • Avoiding alcohol.
  • Getting enough sleep — insomnia in people with cancer can worsen many conditions, including neuropathy.
  • If you have diabetes, working to maintain your blood sugars in the range suggested by your healthcare provider.
Was this page helpful?
1 Source
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Brown TJ, Sedhom R, Gupta A. Chemotherapy-induced peripheral neuropathy. JAMA Oncology. 2019;5(5):750. doi. 10.1001/jamaoncol.2018.6771.

Additional Reading